Connecticut, 2008

Flooding in Connecticut, February 13 to 14, 2008

February 13 to 14, 2008 · NWS OKX · 5 events in 3 counties and zones

A low pressure system over the Carolinas moved north along a frontal boundary extending from east of Cape Cod to just south of Long Island and down through the panhandle of Florida. Precipitation began as snow on February 12th and transitioned to sleet and then rain on February 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system over the Carolinas moved north along a frontal boundary extending from east of Cape Cod to just south of Long Island and down through the panhandle of Florida. Precipitation began as snow on February 12th and transitioned to sleet and then rain on February 13th. Rainfall from 1 1/2 to 4 inches fell on top of 2 to 3 inches of snow, which led to flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 13, 1:09 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 13, 1:09 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
109 PM EST WED FEB 13 2008

.SYNOPSIS...
A WARM FRONT ACROSS NYC AND SOUTHERN CONN...WILL WORK ITS
WAY NORTHWEST THIS MORNING. IT WILL NOT MAKE IT COMPLETELY THROUGH
THE REGION...AS LOW PRESSURE CONSOLIDATES INTO A SINGLE COASTAL LOW
JUST OFF THE DELMARVA PENINSULA BY EARLY AFTERNOON. THIS LOW WILL
THEN LIFT NORTHEAST TO THE CANADIAN MARITIME PROVINCES BY THURSDAY
MORNING. A WEAK SECONDARY WILL DEVELOP NEAR THE VIRGINIA CAPES
THIS EVENING...AND TRACK WELL TO OUR SOUTHEAST OVERNIGHT. WEAK
HIGH PRESSURE BUILDS INTO OUR SOUTH THURSDAY AND THURSDAY NIGHT. A
COLD FRONT APPROACHES FROM THE NORTHWEST FRIDAY MORNING...THEN
CROSSES THE TRI-STATE FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE
BUILDS IN FROM THE WEST LATE FRIDAY NIGHT AND SATURDAY...THEN
MOVES OFFSHORE SATURDAY NIGHT. AN AREA OF LOW PRESSURE WILL MOVE
FROM THE GULF COAST STATES SUNDAY MORNING...TO THE VICINITY OF
SOUTHERN NEW ENGLAND BY MONDAY MORNING...AND INT THE CANADIAN
MARITIME PROVINCES THROUGH MONDAY NIGHT. HIGH PRESSURE BUILDS IN
FROM THE WEST ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE EXTENDED WINTER WEATHER ADVISORY FOR NORTHWEST CONN AND
CENTRAL LOWER HUDSON VALLEY COUNTIES UNTIL 11 AM. WARM FRONT
CONTINUES TO WORK NORTH ACROSS SE CT THIS MORNING. WITH STRONG WAA
ALOFT AND WARM RAIN PROCESSES...EXPECT TEMPS ACROSS THE WARNING
ADVISORY AREAS TO SLOWLY NUDGE ABOVE FREEZING THROUGH THE LATE
MORNING/EARLY AFTERNOON. LATEST RUC SUGGESTS THAT LOWER HUDSON
VALLEY...NE NJ...AND NW CT ZONES NEVER GET WARM FRONT THROUGH
(EXCEPT FOR MAYBE HUDSON COUNTY). WILL END UP WITH VERY TIGHT
TEMPERATURE GRADIENT ACROSS THE CWA AS A RESULT.

OTHERWISE...ALL PRECIPITATION IS NOW IN THE FORM OF EITHER RAIN (LONG
ISLAND/COASTAL CT AND METRO NYC) OR FREEZING RAIN ELSEWHERE...AS
TEMPERATURES ALOFT ONLY SUPPORT LIQUID PRECIPITATION FALLING INTO
THE LOWER BOUNDARY LAYER. ACROSS INTERIOR PORTIONS OF THE LOWER
HUDSON VALLEY AND WESTERN PASSAIC COUNTY...SUFFICIENT COLD AIR IS
WEDGE IN PLACE AGAINST LOCALLY HIGHER ELEVATIONS...THAT ADDITIONAL
SIGNIFICANT ICING (AN ADDITIONAL HALF TO THREE QUARTERS OF AN
INCH) IS LIKELY BEFORE TEMPERATURES RISE ABOVE FREEZING TOWARDS
THE END OF RUSH HOUR. AS A RESULT THE WINTER STORM WARNING HAS
BEEN EXPANDED TO INCLUDE PUTNAM COUNTY. WAS A BORDER LINE CASE AS
TO WHETHER TO INCLUDE NORTHERN FAIRFIELD COUNTY OR NOT...IT
APPEARS HOWEVER THAT THE TRAJECTORY OF THE HEAVIEST PRECIPITATION
THIS MORNING WILL ONLY CLIP THE NORTHERN TIP OF THE COUNTY...SO
WILL END UP WITH A WIDE RANGE OF ICE COVERAGE...RANGING FROM A
TENTH OF AN INCH JUST N OF THE I-95 CORRIDOR TO UPWARDS OF 3/4 OF
AN INCH IN THE FAR NORTHERN TIP...SINCE LESS THAN HALF OF THE
NORTHERN FAIRFIELD COUNTY ZONE SHOULD RECEIVE AT LEAST .5 INCHES
OF ICE (THE REQUIREMENT FOR A WARNING)...HAVE LEFT AS AN ADVISORY.
FOR ADVISORY AREA...HAVE EXTENDED TO 12Z. WOULD NOT BE SURPRISED
IF SOME PORTIONS OF THE ADVISORY AREA ENDS UP GETTING EXTENDED AN
HOUR OR SO...AS NOT COMPLETELY CONFIDENT TEMPERATURES WARM UP AS
FAST AS WHAT IS FORECASTED.

TEMPERATURES THIS MORNING BASED ON A BLEND OF RUC 2M TEMPERATURES
(WHICH HAVE BEEN SUPERIOR SO FAR IN THESE DAMMING SITUATIONS) AND
LAV NUMBERS (WHICH ALSO HAVE FAIRED FAIRLY WELL IN THESE
SCENARIOS). (MORE ON TEMPERATURES LATER)

NEXT ISSUE IS FLOODING POTENTIAL. HAVE EXPANDED FLASH FLOOD WATCH
TO INCLUDE ORANGE AND WESTERN PASSAIC COUNTIES. GFS HAD RIGHT IDEA
OF HEAVIER SLUG OF PRECIPITATION GOING OVER THOSE LOCATIONS...AND
ON INTO INTERIOR PORTIONS OF THE LOWER HUDSON VALLEY AND CLIPPING
FAR NW CT ZONES...AS EVIDENCE BY REGIONAL RADAR...SO WITH
POTENTIAL FOR SIGNIFICANT RAINFALL ON TOP OF A HALF AN INCH TO
INCH OF ICE (HELPING TO MAXIMIZE RUNOFF)...HAVE A FLOOD THREAT
THERE AS WELL. WHILE RAINFALL WILL BE HEAVY EVERYWHERE BY THIS
AFTERNOON...HEAVIEST PRECIPITATION SHOULD BE IN A BAND FROM AROUND
NYC NE INTO NE CT IN RESPONSE TO BEING IN RIGHT ENTRANCE REGION OF
160 KT JET...VERY STRONG ISENTROPIC LIFT...AND STRONG LOW LEVEL
FRONTOGENIC FORCING (POSSIBLY CREATING BANDING TO LOCALLY ENHANCE
PRECIPITATION). REFER TO HYDROLOGY SECTION FOR DETAILS ON RAINFALL
AMOUNTS.

AS FOR TEMPERATURES...ALL DEPENDANT ON HOW FAR WARM FRONT MAKES
IT. WARM FRONT CURRENTLY BETWEEN BUOYS (44025 AND 44017) AND LONG
ISLAND. SHOULD MAKE IT THROUGH AT LEAST EASTERN LONG ISLAND AND SE
CT...AND POSSIBLY INTO NYC. NOT REAL CONFIDENT IN IT MAKING IT
THROUGH MUCH ELSE...ESPECIALLY WITH LOW PRESSURE CONSOLIDATING TO
THE S BY EARLY AFTERNOON. HIGHS BASED ON BLEND OF MAV/FWC/MET
BLEND...WHICH WAS USED TO TAMPER WHAT LOOKED TO BE SLIGHTLY TO
MUCH WARMING OVER SE AREAS FROM RUC 2M TEMPS AND LAV NUMBERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
GFS IS
OUTLIER WITH ITS DEVELOPMENT OF A STRONG LOW TRACKING JUST TO OUR
SOUTHEAST TONIGHT...LEANED TOWARDS WEAKER MORE PROGRESSIVE
SOLUTION SUPPORTED BY CMC REGIONAL/NAM/SREF/ECMWF/UKMET. MAIN
RESULT WAS TO SIGNIFICANTLY REDUCE POPS OVER MOST OF THE CWA
TONIGHT...IF CMC REGIONAL IS RIGHT COULD END UP DRY TONIGHT. BEST
CHANCE FOR PRECIPITATION IS OVER SE AREAS...WITH ONLY SLIGHT
CHANCE NW. DID KEEP UP FLASH FLOOD WATCH OVERNIGHT...DUE TO
RESIDUAL EFFECTS AND TO TRY TO AVOID ANY ISSUES IN CASE GFS CEASES
TO BE AN OUTLIER (AM SLIGHTLY NERVOUS BECAUSE GFS HAS BEEN
FORECASTING THIS IN ALL RUNS SINCE 00Z LAST NIGHT).

THURSDAY AND THURSDAY NIGHT SHOULD BE DRY WITH A RIDGE BUILDING IN
ALOFT. TEMPERATURES WILL BE NEAR NORMAL AS WELL.

DIFFERENCE IN NAM AND GFS IN TIMING OF NEXT COLD FRONT THAT SHOULD
CROSS THE REGION BEGINNING LATE ON FRIDAY. WITH SUPPORT FROM SREF
AND UKMET LEANED TOWARDS FASTER GFS TIMING AND A WEAKER FRONT AS
WELL. ONE CONSEQUENCE OF THE WEAKER FRONT...IS THAT THE FORCING IS
WEAKER...SO HAVE SLIGHTLY LOWER POPS ON FRIDAY AS A RESULT. SHOULD
BE A DECENT WARM PUSH AHEAD OF THE FRONT...WITH HIGHS FRIDAY
AROUND 10 DEGREES ABOVE NORMAL.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE NEXT COLD FRONT WILL PUSH THROUGH THE AREA BY AROUND MIDNIGHT
FRIDAY NIGHT. WITH THE BOUNDARY SO WARM INITIAL HAVE A CHANCE OF
RAIN/SNOW SHOWERS N CHANCE OF RAIN SHOWERS S IN THE EVENING...THEN
WITH SOME EVIDENCE THAT THERE WILL BE POST FRONTAL PRECIPITATION
HAVE A CHANCE OF SNOW SHOWERS AT MOST LOCATIONS AFTER MIDNIGHT
WITH THE COLDER AIR WORKING IN BEHIND THE FRONT. PRECIPITATION
AMOUNTS ARE EXPECTED TO BE LIGHT DUE TO LIMITED MOISTURE AND THE
PROGRESSIVE NATURE OF THE SYSTEM. A MORE SIGNIFICANT COASTAL STORM
IS EXPECTED TO IMPACT THE AREA LATE SUNDAY THROUGH EARLY TUESDAY.
TRACK REMAINS UNCERTAIN...BUT AT THIS POINT WE ARE EXPECTING A MIX
OF RAIN AND SNOW ACROSS MUCH OF THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VSBY GENERALLY 1-3SM THIS AFTERNOON IN LAST BATCH OF RA. THIS
AREA PRODUCED 3/4SM TO THE S. WARMFRONT STRETCHES FROM NEAR KEWR
INTO THE HUSDON VALLEY E OF THE RIVER. AHEAD OF THE FRONT WORST
CIGS AND VSBYS ALONG THE S FACING COASTS. BEHIND THE FRONT COOLER
AIRMASS WILL ALLOW FOR LOWER CIGS AND VSBYS AS WELL. FOR
KSWF...INCLUDED -FZRA TO ACCOUNT FOR TEMPS HOVERING AROUND 32F. AS
LOW PRESSURE DEEPENS THIS AFTERNOON TO THE EAST...WINDS WILL VEER
WITH A NWD COMPONENT FROM W TO E ACROSS THE FCST AREA. RADAR ENDS
MOD-HVY PCPN 22Z KEWR-KLGA-KJFK...23Z REST OF THE TAF SITES EXCEPT
KGON.

OVERNIGHT...SRN AND ERN LONG ISLAND MAY GET CLIPPED WITH -RA...BUT
WITH NW FLOW AND LIMITED LIFT KEPT CIGS HIGHER AND DID NOT INCLUDE
-RA IN TAFS YET. KISP IS MOST FAVORED FOR ANY PCPN. FROM SW TO NE
STARTED VFR AT 06Z.

FOR TOMORROW...VFR ALTHOUGH KSWF WILL BE ON THE ERN FRINGE OF
STRATUS. THIS SHOULD IMPACT THE AREA THURS NIGHT AND MAY SPREAD
SWD TO THE COAST.

IN THE EXTENDED...A COLD FRONT WILL TRACK THROUGH THE AREA FRIDAY
AFTERNOON AND BRING A CHANCE FOR -SHRASN AND BKN MID CLOUDS. HIGH
PRESSURE SAT INTO SUN WITH VFR...THEN CIGS LOWER POSSIBLY AS EARLY
AS SUN AFTERNOON AS THE NEXT SYSTEM APPROACHES FROM THE SW.
ATTM...THIS LOOKS TO BE ANOTHER RAINY SYSTEM SUN NIGHT INTO
MON...WITH THE POTENTIAL FOR FZRA INLAND.

&&

.MARINE...
SCA CONDITIONS WERE BEING OBSERVED ACROSS ALL WATERS THIS MORNING
WITH GUSTS TO 25 KT AND OCEAN BUOYS 44025 AND 44017 REPORTING SEAS
OF 7 AND 5 FT...RESPECTIVELY. SEAS OF 3 FT WERE BEING REPORTED
ACROSS LONG ISLAND SOUND.

SFC WARM FRONT OVER CENTRAL NJ AT 09Z WILL MOVE ACROSS THE WATERS
BETWEEN 10Z AND 12Z. WINDS WILL VEER AROUND FROM THE SE TO SW DURING
THIS TIME. FOR A BRIEF TIME...WINDS WILL DROP BELOW SCA THIS
AFTERNOON AS THE PRESSURE TROUGH ASSOCIATED WITH THE COLD FRONT
MOVES ACROSS THE WATERS...FROM 18Z TO 22Z.

COLD ADVECTION THIS EVENING AND A STRENGTHENING NW FLOW WILL BRING
WINDS BACK UP ACROSS THE COASTAL WATERS...WITH A MARGINAL GALE ON
THE OCEAN AND SCA ELSEWHERE. THESE CONDITIONS WILL PREVAIL UNTIL
AROUND 18Z THU. THE 00Z GFS CONTINUES TO SUPPORT A SECOND WAVE
DEVELOPING ALONG THE MID ATLANTIC COAST THIS EVENING...THEN TAKING A
TRACK SEVERAL HUNDRED MILES TO THE SE OF MONTAUK POINT BY 12Z THU.
THE MAGNITUDE OF THIS LOW IS AN OUTLIER AMONGST THE GLOBAL MODEL
SUITE AND THE GFS ENSEMBLE. THE GREATEST LIKELIHOOD OF SEEING GALE
FORCE WINDS ON THE OCEAN WATERS LOOKS TO BE FROM 06Z TO 18Z THU.

HI PRES BUILDS ACROSS THE WATERS THU AFT AND NIGHT...THEN EAST OF
THE WATERS BY 12Z FRI. ANOTHER FRONTAL SYSTEM WILL IMPACT THE AREA
FRI EVE WITH STRONG COLD ADVECTION TO FOLLOW INTO SAT MORNING WITH
SCA CONDITIONS LIKELY TO RETURN ON ALL WATERS. HI PRES BUILDS BACK
IN SAT AFT AND NIGHT FOLLOWED BY A STRENGTHENING RETURN FLOW ON SUN.

&&

.HYDROLOGY...
EVEN WITH MINIMAL QPF NO EXPECTED TONIGHT...STILL HAVE THE
POTENTIAL FOR 1.5 (NW) TO 2.5 INCHES (BAND FROM NEAR NYC TO NE CT)
OF RAINFALL TODAY WITH LOCALLY HIGHER AMOUNTS. THIS COMBINED WITH
SNOW MELT OR FALLING ON TOP OF ICE ENCRUSTED SNOW...PROMOTING MORE
RUNOFF THAN USUAL...PRESENT THE POTENTIAL FOR FLASH FLOODING
ACROSS THE ENTIRE CWA. FLASHY RIVERS COULD STILL BE IN FLOOD THIS
EVENING...PLUS RESIDUAL FLOODING IN URBAN AREAS WARRANT CONTINUING
FLOOD WATCH INTO TONIGHT...EVEN THOUGH PRECIPITATION POTENTIAL IS
GREATLY REDUCED. IF BANDING DOES DEVELOP...COULD END UP WITH VERY
HEAVY RAINFALL RATES...OF AN INCH OR MORE AN HOUR...THIS WILL ADD
TO ENHANCE POTENTIAL FOR FLASH FLOODING.

AFTER THIS...NEXT POTENTIAL FOR SIGNIFICANT PRECIP IS WITH COASTAL
STORM SYSTEM FOR EARLY NEXT WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ005>012.
NY...FLOOD WATCH UNTIL 6 PM EST THIS AFTERNOON FOR NYZ072>081.
     FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ067>071.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     NYZ067.
NJ...FLOOD WATCH UNTIL 6 PM EST THIS AFTERNOON FOR NJZ006.
     FLOOD WATCH THROUGH THURSDAY MORNING FOR NJZ002>005-011.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     NJZ002.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR ANZ330-335-
     338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR ANZ350-
     353-355.
     GALE WARNING FROM 6 PM THIS EVENING TO 1 PM EST THURSDAY FOR
     ANZ350-353-355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JMC
MARINE...
HYDROLOGY...
Hazardous weather outlook, Feb 13, 12:06 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1206 PM EST WED FEB 13 2008

NJZ002-NYZ067-141715-
WESTERN PASSAIC-ORANGE-
1206 PM EST WED FEB 13 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ005>012-NJZ003>005-011-NYZ068>071-141715-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-ESSEX-
UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
1206 PM EST WED FEB 13 2008

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ006-NYZ072>081-141715-
HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1206 PM EST WED FEB 13 2008

...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ350-353-355-141715-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1206 PM EST WED FEB 13 2008

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-335-338-340-345-141715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
1206 PM EST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOODMAN

In the hours before

Special weather statement, Feb 13, 11:33 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1133 AM EST WED FEB 13 2008

CTZ005>007-NYZ068-070-132100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-PUTNAM-
NORTHERN WESTCHESTER-
1133 AM EST WED FEB 13 2008

A WARM FRONT WILL PUSH NORTH INTO THE REGION BY EARLY THIS
AFTERNOON. WINDS BEHIND THE FRONT WILL TURN TO THE SOUTH AND GUST
UP TO 35 MPH. THE GUSTY WINDS WILL HAVE THE POTENTIAL TO BRING
DOWN ANY ICE COVERED LIMBS AND POWERLINES...CAUSING POWER OUTAGES
AND CREATING A HAZARD TO ANYONE VENTURING OUTSIDE THROUGH THIS
AFTERNOON.
Special weather statement, Feb 13, 3:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EST WED FEB 13 2008

CTZ007-008-010>012-NYZ079-081-132115-
NORTHEAST SUFFOLK-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHEAST SUFFOLK-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-
SOUTHERN NEW LONDON-
320 PM EST WED FEB 13 2008

...HEAVY SHOWERS WITH GUSTY WINDS WILL IMPACT EASTERN LONG ISLAND
AND SOUTHEAST CONNECTICUT...

AT 315 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF HEAVY SHOWERS ALONG A LINE EXTENDING FROM NORTH
BRANDFORD TO 6 MILES SOUTH OF GUILFORD TO MASTIC BEACH...OR ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF GUILFORD TO 6 MILES SOUTH
OF GUILFORD TO 6 MILES SOUTH OF SHIRLEY...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE SHOWERS.

GOODMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Fairfield

When
February 13, 3:30 PM EST to 6:30 PM EST
Where
Fairfield County, 1.34 mi WSW of Norwalk to 1.2 mi WSW of Norwalk
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.091, -73.443

Keeler Avenue at the I-95 overpass was closed due to flooding.

Flood, New London

When
February 13, 4:00 PM EST to 7:00 PM EST
Where
New London County, 0.31 mi WNW of Northwichtown to 0.36 mi S of Northwichtown
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.551, -72.106

Several businesses on West Town Street were inundated with 3-5 ft of water in their basements.

Flood, New Haven

When
February 13, 4:30 PM EST to 7:30 PM EST
Where
New Haven County, 0.62 mi NW of Meriden to 0.55 mi WNW of Meriden
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.536, -72.808

Hanover Street to Cook Avenue closed due to flooding.

Flood, New Haven

When
February 13, 4:30 PM EST to 7:30 PM EST
Where
New Haven County, 0.25 mi SE of Brooksvale to 0.59 mi SE of Brooksvale
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.467, -72.927

Mount Sanford Road in Cheshire was closed due to flooding. There were also several flooded basements reported across the town of Cheshire.

Flood, New London

When
February 13, 7:30 PM EST to February 14, 3:00 AM EST
Where
New London County, 0.8 mi SSE of Gibbs to 0.82 mi SSE of Gibbs
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.559, -72.124

The Yantic River at Yantic exceeded its flood stage of 9.0 ft. at 7:30pm. The river crested at 9.69 ft. at 9:30pm and fell below flood stage at 3:00am on Feb 14, 2008.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79826, 79814, 79824, 79825, 81674.